Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Experiencing weakness and numbness in cheek. Is there any medication to get relief?

Feb 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 3176 Questions
Hello Doctor
From some time now , i am trying to find the right diagnosis ,I had been to neurologist also , they are not able to diagnose the problem , after some check on internet , the right side cheek (Buccinator muscle) is numb or weak or no pain like sensation , it is really bothering me . I checked few articles on internet about strengthening the muscle by doing some strenght excersie , but the sensation is bothering me , is there any medicine which I can try to combat the numb sensation ? also why this occurs , I am not a musician , playing any mouth harp , may be from past experiences you can guide me .

Posted Mon, 25 Feb 2013 in Bones, Muscles and Joints
Answered by Dr. E Venkata Ramana 2 hours later
Thank you for your query on Healthcare Magic,
As you developed weakness of right side cheek(Buccinator muscle), i think Bells' palsy may be a possible condition.
Bell's palsy is the weakness of one side of face due to the problems with the facial nerve(7th cranial nerve).
Bell's palsy initially starts with numbness with paralysis of one side face manifested as drooling of saliva, deviation of mouth to the other side, improper closure of same side eye, sensitivity to normal sounds and loss of taste of tongue on one side.
There is medication available for this condition that is steroids like oral prednisolone.
This condition is due to inflammation and compression of facial nerve in its pathway.
The cause of inflammation is mostly by a viral infection like herpes simplex virus or a chicken pox virus.
But without neurologic examination it is very difficult to conclude and come to a diagnsosis.
So consult a good Neurophysician for the neurologic examination, evaluation with investigations if required and treatment.
Hope I have answered your query, if you have any clarification please let me know.
Above answer was peer-reviewed by
Follow-up: Experiencing weakness and numbness in cheek. Is there any medication to get relief? 1 hour later
Thanks Doctor for the Feedback,

But When I had been to neurologist , he didnt say anything about Herpes Virus, he asked me to get a MRI of the Brain , and based on the report he prescribed B12 and Zeptol, I spent nearly 10,000 Rupees for the MRI & check up , but for no result .
I am really in dilemma if I should consult neurologist or someother specialist ? Please suggest ?

Answered by Dr. E Venkata Ramana 45 minutes later
Thank you for your query,
Your neurologist may be thinking it is 'Trigeminal neurolgia'.
As you are having bothering numbness in the cheek area it mostly due to Trigeminal neurolgia as your neurologist is thinking.
The causes of Trigeminal neurolgia are different like in most of the cases the cause is not known.
The role of herpes virus in Trigeminal neurolgia is debatable, but postherpetic neurolgia present with similar symptoms.
In some cases of Trigeminal neurolgia, compression of the trigeminal nerve by a blood vessel, tumor, inflammation due to sarcoidosis and Lyme disease, and demyelination due to multiple sclerosis are identified.
MRI brain is indicated to look for demyelination in the brain, tumor or any abnormal blood vessel compressing the nerve and to rule out any other cause.
Your neurologist prescribed the appropriate medication for your condition and continue the medication as per his advise.
If you don't feel the relief in your symptoms, visit the neurologist again for follow up and he is the concerned specialist for your problem.
Hope I have answered your query, if you have any query please feel free to write to me.
Wish you a speedy recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor